Nevada, 2014

Flash Flooding and Hail in Nevada, August 13, 2014

August 13, 2014 · NWS LKN · 11 events in 2 counties and zones

Monsoon moisture generated thunderstorms that produced numerous reports of large hail, flash flooding, and wind damage across northeast Nevada, primarily in Elko county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Monsoon moisture generated thunderstorms that produced numerous reports of large hail, flash flooding, and wind damage across northeast Nevada, primarily in Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 13, 2:59 AM PST, 8 hours 1 minute earlier.

Area forecast discussion, Aug 13, 2:59 AM PST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
359 AM PDT WED AUG 13 2014

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS WILL ONCE AGAIN
POP UP ACROSS MOST OF CENTRAL...EASTERN...AND NORTHERN NEVADA.
SOME OF THE STORMS WILL CAUSE LOCAL FLOODING...CREATE STRONG
WINDS...AND PERHAPS SOME HAIL. THE MONSOON MOISTURE WHICH IS
CAUSING THIS WILL EASE UP THURSDAY AND FRIDAY...FOR THE BEGINNING
OF A POTENTIALLY DRIER PERIOD.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. PERSISTENT MONSOON FLOW
WILL KEEP STORMS POPPING OVER MOST OF THE FORECAST AREA THROUGH
TODAY...EASING OFF TONIGHT AND MOVING EAST THURSDAY AND FRIDAY.
HAVE INCREASED POPS A BIT OVER MOST OF HUMBOLDT COUNTY AS A LINE
OF WEAK SHOWERS IS NOW FORMING AND MOVING NORTH OVER HUMBOLDT AND
SHOULD INCREASE IN COVERAGE AS SUNLIGHT IMPINGES ON THEM. LEFT
OTHER AREAS LARGELY AS IS. SOME OF THE STORMS WILL NO DOUBT BE
STRONG ESPECIALLY IN THE VICINITY OF A LINE FROM AROUND GABBS TO
JACKPOT AND EAST AS JET STREAK SLIDES SOUTHEAST TOWARD THE AREA.
BIGGEST THREAT WILL BE HAIL AND HEAVY RAINS. AMPLE SOIL MOISTURE
IN MANY AREAS WILL ENABLE FLOODING AS STORMS TRAIN OVER SAME
AREAS. THESE STORMS HAVE A HISTORY OF WELL VENTILATED TOPS OVER
45K FEET MSL AND THIS IS ALLOWING LARGER HAIL TO
FORM...APPROACHING AND NOW AND THEN EXCEEDING ONE INCH. ALTHOUGH
THEY MOVE FAIRLY QUICKLY...VERY EFFECTIVE RAIN PROCESS IS STILL
ALLOWING HEAVY RAINS TO BRIEFLY CAUSE FLOODING.
UNFORTUNATELY...OLD BURN SCARS AND PREVIOUS FLOOD AREAS WILL BE
HIT AGAIN. NOT ISSUING FLASH FLOOD WATCH AS CONFIDENCE IN
WIDESPREAD FLOODS IS NOT HIGH ENOUGH. CAN HANDLE WITH ADVISORIES
AND WARNINGS IF NECESSARY.

DRYING MOVES IN FROM SOUTHWEST FLOW ALOFT THURSDAY AND
FRIDAY...PUSHING CONVECTIVE ACTIVITY EAST. WHERE CONVECTION DOES
OCCUR...EXPECT SAME ISSUES WITH LOCAL FLOODING AND POSSIBLE HAIL.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. AT THE START OF THE
PERIOD AN UPPER LOW WILL BE SITTING OVER WASHINGTON STATE WITH
SOUTHWESTERLY WINDS ALOFT OVER OUR AREA. THIS WILL CONTINUE
SWEEPING DRY AIR FROM THE STABLE SUBTROPICAL PACIFIC HIGH TO OUR
SOUTHWEST INTO OUR AREA. BY FRIDAY AFTERNOON PW'S WILL BE
GENERALLY 0.6 INCH OR LESS WITH MANY AREAS IN CENTRAL NEVADA DOWN
BELOW 0.5 INCH...SO CONVECTION WILL BE LIMITED TO NON-EXISTANT.
BEST CHANCE OF ANYTHING FRIDAY AFTERNOON WILL BE OVER THE
NORTHEASTERN AREAS...NORTHERN ELKO COUNTY.

BY SATURDAY THE UPPER LOW WILL WEAKEN AND SLIDE EAST...BUT THE
RIDGE WHICH BROUGHT SO MUCH MONSOON MOISTURE TO OUR AREA WILL NOT
REGAIN MUCH STRENGTH...REMAINING FAIRLY FLAT WITH DISTURBANCES
RIDING OVER THE TOP. THIS WILL KEEP THE FLOW ALOFT MAINLY WESTERLY
TO WEST-SOUTHWESTERLY...AND THIS WILL KEEP THE MONSOON MOISTURE
OUT FOR THE MOST PART. SOME HIGHER PW'S IN THE 0.6 INCH RANGE WILL
LINGER IN FAR NORTHERN AND EASTERN NEVADA THROUGH MOST OF THE LONG
TERM...AND THIS MEANS THESE SAME AREAS ARE AT RISK FOR ISOLATED
PROBABLY DRY THUNDERSTORMS...BUT FOR NOW HAVE KEPT THEM OUT OF THE
FORECAST GIVEN LOW PERCENTAGE OF COVERAGE EXPECTED. THE ECMWF AND
GFS ARE NOT DUPLICATES OF EACH OTHER...WITH THE ECMWF BRINGING AN
UPPER LOW EAST INTO CALIFORNIA EARLY NEXT WEEK WHILE THE GFS GETS
IT STUCK OFF THE WEST COAST...BUT WITH VERY LIMITED MOISTURE THE
OVERALL FORECAST DOESN'T DIFFER MUCH. TEMPERATURES WILL BE WARM
BUT NOT TOO HOT...WITH THE GFS PATTERN SUGGESTING WARMER
TEMPERATURES BY THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS
STRONGER...BUT KEEPS THE FLOW OFF THE PACIFIC. RCM

&&

.AVIATION...TROUGH PUSHING DRY AIR IN FROM THE WEST WILL ALLOW
WINDS TO KICK UP THIS AFTERNOON. DRY AIR WILL DOMINATE AT KTPH AND
BECOME DOMINANT AT KWMC...BUT ENOUGH MOISTURE SHOULD LINGER AROUND
KEKO AND KELY FOR SOME THUNDERSTORMS THIS AFTERNOON. RCM

&&

.FIRE WEATHER...MONSOON PUSH CONTINUES UNABATED THROUGH TONIGHT.
VAST MAJORITY OF STORMS WILL BE WET...WITH SOME MIX OF WET/DRY
STORMS IN ZONES 467/468 TODAY AND INTO THIS EVENING. RAISED CHANCE
OF PRECIP IN THOSE ZONES FOR TODAY AND TONIGHT AS SOME MID LEVEL
CELLS WERE ALREADY FORMING BEFORE SUNRISE THERE. MOST AREAS WILL
SEE CHANCE FOR LOCAL HEAVY RAINS CONTINUE THROUGH TONIGHT. STORMS
MOVING FAIRLY QUICKLY...SO THERE WILL BE SOME VERY ISOLATED DRY
LIGHTNING STRIKES OUTSIDE RAIN CORES. EXPECT HEAVY RAINS IN
VICINITY OF OLD BURNS AND SO CAUTION IS ADVISED FOR CLEAN UP OPS
ETC IN THESE AREA. SERIOUS MUDSLIDES HAVE OCCURRED AROUND THESE
AREAS. FOR ZONES 467 TODAY...WINDS PICK UP AND GUST TO NEAR
CRITERIA LEVELS WITH MINIMUM RH THIS AFTERNOON IN LOW DOUBLE
DIGITS AT TIMES. SINCE IT IS STILL BORDERLINE CONDITIONS...DO NOT
EXPECT ANY RFW...BUT WILL ADVISE FOR ANY LIGHTNING STRIKE OR OTHER
FIRE IN THIS AREA. WINDS GUSTING HIGHER THAN PREVIOUS MONTH OR SO.
DRYING TREND STARTS THURSDAY INTO FRIDAY WITH STORMS/SHOWERS
PUSHING EAST TOWARD UTAH BORDER.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

98/93/93/98

In the hours before

Special weather statement, Aug 13, 8:19 AM PST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
919 AM PDT WED AUG 13 2014

NVZ031-033>039-131800-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS....ELY...RUTH...MCGILL...
CONNORS PASS...GREAT BASIN NATIONAL PARK...BATTLE MOUNTAIN...
AUSTIN...EUREKA...DIAMOND VALLEY...ELKO...SPRING CREEK...CARLIN...
WELLS...RUBY VALLEY...PEQUOP SUMMIT
919 AM PDT WED AUG 13 2014

THUNDERSTORMS WILL DEVELOP OVER MUCH OF NORTHEASTERN AND EAST-
CENTRAL NEVADA TODAY. MOST STORMS ARE EXPECTED TO BRING BRIEF
HEAVY RAINS AND SOME SMALL HAIL...ALONG WITH WIND GUSTS OF 40 TO
55 MPH. THERE IS HOWEVER A CHANCE THAT SOME STORMS WILL BECOME
SEVERE...WITH 1 INCH HAIL AND WIND GUSTS TO 60 MPH. STRONGEST
STORMS MAY EVEN HAVE SOME ROTATION.

IF THREATENING WEATHER APPROACHES YOUR AREA TODAY...TAKE SHELTER
IN A STURDY BUILDING.

JR
Special weather statement, Aug 13, 9:42 AM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1042 AM PDT WED AUG 13 2014

NVZ036-038-131815-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
1042 AM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...CENTRAL
EUREKA AND WESTERN ELKO COUNTIES UNTIL 1115 AM PDT...

AT 1037 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRESCENT VALLEY...MOVING
NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CRESCENT VALLEY...
   MULE CANYON RECLAMATION PROJECT...
   BEOWAWE...
   DUNPHY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 11671 4077 11612 4027 11667 4031 11680
TIME...MOT...LOC 1742Z 200DEG 36KT 4038 11668

JRM
Special weather statement, Aug 13, 9:59 AM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1059 AM PDT WED AUG 13 2014

NVZ036-038-131830-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
1059 AM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 1130 AM PDT...

AT 1100 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CARLIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CARLIN...

&&

LAT...LON 4082 11618 4077 11597 4066 11613 4068 11620
TIME...MOT...LOC 1759Z 205DEG 19KT 4070 11615

JR
Special weather statement, Aug 13, 10:11 AM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1111 AM PDT WED AUG 13 2014

NVZ031-131845-
NORTHERN ELKO COUNTY NV-
1111 AM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
1145 AM PDT...

AT 1112 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTH OF TUSCARORA...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ELKO COUNTY...

&&

LAT...LON 4179 11625 4165 11593 4147 11619 4154 11634
TIME...MOT...LOC 1811Z 222DEG 15KT 4156 11624

JR
Special weather statement, Aug 13, 10:32 AM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1132 AM PDT WED AUG 13 2014

NVZ031-038-131915-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1132 AM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1215 PM
PDT...

AT 1129 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF TUSCARORA...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...FREQUENT DANGEROUS LIGHTNING...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...MOUNTAIN CITY...WILD HORSE...OWYHEE AND CHARLESTON

&&

LAT...LON 4198 11614 4192 11575 4162 11531 4118 11555
      4067 11589 4099 11614 4114 11632
TIME...MOT...LOC 1832Z 212DEG 23KT 4118 11615

RLC
Special weather statement, Aug 13, 10:40 AM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1140 AM PDT WED AUG 13 2014

NVZ036-131930-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1140 AM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA COUNTY UNTIL 1230
PM PDT...

AT 1138 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF EMIGRANT PASS...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SOUTH AREA MINE...
   NORTH AREA MINE...
   INTERSTATE 80 NEAR AND WEST OF EMIGRANT PASS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4099 11643 4099 11617 4072 11617 4054 11628
      4062 11654
TIME...MOT...LOC 1840Z 209DEG 21KT 4066 11640

JRM

The radar

The Elko radar (KLRX), 80 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Elko

When
August 13, 11:00 AM PST to 11:05 AM PST
Where
Elko County, 7.97 mi NW of Elko
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -115.880

Thunderstorm Wind, Elko

When
August 13, 11:20 AM PST to 11:23 AM PST
Where
Elko County, 3.49 mi S of Patsville to 2.3 mi SSW of Patsville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
41.750, -115.960

Strong winds took off a few shingles from a house. Damages are estimated.

Hail, Eureka

When
August 13, 11:30 AM PST to 11:35 AM PST
Where
Eureka County, 10.42 mi N of Palisade
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.770, -116.180

Public reported hail size ranged from dimes to larger than quarters at the Gold Quarry Mine. The hail dented vehicles and broke at least one window. Damages are estimated.

Hail, Elko

When
August 13, 11:30 AM PST to 11:35 AM PST
Where
Elko County, 12.71 mi NNW of Ryndon
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
41.130, -115.650

Hail accumulated up to one foot deep and a vehicle was dented. Damages are estimated.

Hail, Elko

When
August 13, 12:03 PM PST to 12:07 PM PST
Where
Elko County, 10.57 mi NNE of Ryndon
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -115.560

Lightning, Elko

When
August 13, 12:30 PM PST
Where
Elko County, 0.87 mi NW of Osino
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.940, -115.660

A lightning strike ignited a structural fire. Damages are estimated.

Hail, Elko

When
August 13, 1:00 PM PST to 1:05 PM PST
Where
Elko County, 8.36 mi N of Ruby Vly
Measured
1 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.600, -115.370

The hail did significant damage to vehicles parked at the end of the road in Lamoille Canyon.|Damages are estimated.

Hail, Elko

When
August 13, 1:45 PM PST to 1:50 PM PST
Where
Elko County, 0.87 mi NW of Elko
Measured
0.88 in hail
Reported by
Public
Coordinates
40.840, -115.780

Photo from social media showed hail covering the ground. Estimated hail size ranged from dimes to nickels.

Thunderstorm Wind, Elko

When
August 13, 5:15 PM PST to 5:17 PM PST
Where
Elko County, 13.21 mi SSE of Charleston to 12.64 mi SE of Charleston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.510, -115.390

A wind gust to 51 knots was recorded at the Stag Mountain RAWS site.

Flash Flood, Elko

When
August 13, 5:23 PM PST to 6:00 PM PST
Where
Elko County, Elburz to 2.13 mi S of Elburz
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
40.930, -115.500

Elburz road was washed out due to flash flooding. Damages are estimated.

Flash Flood, Elko

When
August 13, 7:00 PM PST to 8:00 PM PST
Where
Elko County, 0.69 mi N of Ryndon to 3.92 mi ENE of Ryndon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.960, -115.600

Numerous washouts and road damage occurred on Coal Mine Canyon road. Damages are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540884, 540880, 540885, 540886, 540887, 540881, 540889, 540883, 540882, 540879, 540888.